Monthly Archive for March 2008
March 14 2008, 12:35 pm PT | Posted in: Other
I was recently interviewed by USA Today reporter Del Jones for an article about balding CEOs, and I’m pleased to see that it was printed on the cover of the Money section of today’s issue!
From the article:
CEOs say being bald doesn’t impede success and, given a choice, it’s better to be bald than short. So widely held is this conventional wisdom among top executives that when asked to choose, most CEOs say they’d take 2 more inches of height over a full head of Robert Redford hair.
Even most bald CEOs, including many who are both tall and bald, would choose to be taller. “Lack of hair can only mean the brain is busy with more important functions,” says Murray Martin, the 5-foot-8 CEO of $5.7 billion Pitney Bowes, who is being generous when he describes his hair as “thinning.”
Full text — USA Today - The bald truth about CEOs
March 14 2008, 10:32 am PT | Posted in: Female Hair Loss
I’m currently 7 months pregnant and have had hair loss since August, right through my pregnancy. I’ve recently had some blood tests and my ferratin levels are at 8 and Heamaglobin’s at 11.5. I’ve been prescribed a 100 mg Iron supplements called Pregaday. How can I get my iron levels up quickly?
You can’t. You need to take the medications as prescribed by your doctor. As in life, there are no shortcuts and considering that you are pregnant, you must follow the prescribed directions to the detail that will provide you with the best and safest response.
March 14 2008, 9:36 am PT | Posted in: Drugs
I was wondering what the effect of taking propecia with drugs like MDMA (Ecstacy) and Cocaine are? I do not use these illegal drugs reguarly only very occassionally and now after being on propecia for 5 months and showing reduced hair loss and some thicker hairs coming through I just wanted to establish if the is a massive danger in mixing these propecia with these drugs. I realise that half the danger may be you do not know exactly what is in these drugs, but I would like your objective opinion if any on the interactions? Also is there an added danger of consuming large amounts of alcohol while on propecia?
Please let me stress that I am not some kind of crazy alcoholic drug addict, apart from this I am very health conscious, I just what to fully appreciate and establish facts. I am fully aware of the dangers of contiued drug use, but I do enjoy using them sparingly over the last 5-6 years. In view of this I want to have a complete picture as possible regarding the any known dangers of mixing drugs. Thank you
I am not aware of drug interactions with Propecia and that would apply to most of what you are talking about, including alcohol. I am glad to hear that Propecia is working for you. It should go without saying that I’d suggest staying away from the illegal drugs, though.
March 14 2008, 8:33 am PT | Posted in: Female Hair Loss + Hair Loss Causes
hi Im a cheerleader and recently while I was stunting my partner and I were doing a trick where I start laying on the floor. Well while I was down there he stepped on my hair and then proceeded to throw me up in the air. The results were a huge chunck of hair coming out, at least 50-100 strands. I have long dark hair,about to my lower back, and I was wondering if that hair will grow back and if so how long will it take?
It will grow out, but it will take some time to grow to the length you have now. It might take a few months to get started, or it may start in as little as a few weeks, but it will come back.
March 13 2008, 3:35 pm PT | Posted in: Hair Transplantation + Photos + Training
This young man had a hair transplant by a doctor who had done very few transplants on his own. He might have actually been this doctor’s first hair transplant patient. The procedure, which occurred around 5 years ago, failed after the doctor attempted transplanting around 1200 grafts. The patient was lucky (in a way) that the balding area was well covered by his existing comb-forward hair stying. His photos are below (click to enlarge) –
Doing modern hair transplants requires experienced doctors and experienced teams of people. Always check on the experience of your doctor. For more information about finding a good doctor and knowing what to look out for, please see:
March 13 2008, 2:36 pm PT | Posted in: Female Hair Loss
I am a 50 year old female,who’s hair is thinning rapidly in the last year. I have been taking Dilantin and Phenobarbital since the age of two years old. I know hair thins out as we age, but lately i find my brushes full of my hair. What do you suggest i take for this. I have tried several things and nothing is working. Please respond !!
The first step in evaluating hair loss in women, after a detailed history and physical exam, is to rule out any underlying medical causes of hair loss which can be treated. If clinically appropriate, the following disease processes should be considered: anemia, thyroid disease, connective tissue disease, gynecological conditions and emotional stress. Furthermore, over 50% of women going through change of life hormone fluctuations (menopause) experience significant hair loss.
You need to follow-up with your doctor and find out if there are other medical or hormonal issues that may be causing your hair loss. I doubt Dilantin (phenytoin) and phenobarbital are causing your hair loss at this stage in your life — especially since you have been taking the medication for the last 48 years.
March 13 2008, 1:32 pm PT | Posted in: Hair Products
I’ve been suffering from some side effects with propecia, so I am looking for other solutions. Are you familiar with lignans and this pilot study?
Flax lignans: a cure for hair loss?
What are your thoughts? Could I conceivably get the same side effects?
I’ve not heard of flax lignans, which appears to be an herbal remedy… and as with any herbal supplement, safety should be somewhat of a concern. The pilot study that is referenced was sponsored by the same company that sells the flax lignans in a capsule, so their motives are highly suspect. Even in this very limited press release, the suppliers do not have a clue on the best dosage or what the dose related response might be for treating hair loss.
To top it off, this is from nearly 3 years ago — if there was anything to it, I’m sure there would be more about it in the press or within the hair industry.
March 13 2008, 12:31 pm PT | Posted in: Drugs + Hair Transplantation + Post-Operative
Thanks so much for this resource! I am 3 weeks post op from a HT of 4200 units. I was on propecia for 30 days prior to HT and began Rogaine / Minoxidil 2 weeks post op. I had temple work and work at the front of my hairline. I want to get the best result and minimize shock loss. I have heard Rogaine can cause shedding. Am I at risk for shedding in healthy hair zones if I apply Rogaine in it’s correct dosage to the entire top of my head, temples and along the donor scar?
Rogaine (minoxidil) on healthy hair most likely will not cause shedding, but I would strongly suggest that it only should be applied to areas of concern and not the rest of the head for two key reasons:
- Side effects (or potential thereof) will occur as the area of treated skin increases
It is also worth noting that minoxidil will not influence the hair transplants to grow any better or any faster.
March 13 2008, 11:31 am PT | Posted in: Hair Loss Causes
You mention “triggering” the genetic switch and “turning on the switch for male pattern hair loss”. Besides hormones and age, what else do you think could turn the switch? I ask because no one in my family has lost hair. My older brothers all have full hair. Yet, I appear to be losing mine, and the dermatologist said my older brothers would be the best gauge for how my hair will be. That was encouraging, but I already appear worse than what they have and they are years older. Could using Xanax one time trigger the gene? Could a few stressful months trigger the gene? If so - do you think it can ever be stopped without medication or am I doomed to bald and bald and bald progressively more due to a onetime mistake with Xanax I took to fly?
I highly doubt Xanax would trigger hair loss. I believe you are too focused on the “trigger” that can cause hair loss, and are missing the big picture. If you have the gene (or genes) for hair loss, then it doesn’t really matter what you do, because you will lose hair. You really do not have much control over your genetic fate. While extreme stress (physical illness or metal stress) can precipitate the start of the hair loss, it is still tied in with one’s genetic predisposition.
March 13 2008, 9:33 am PT | Posted in: Hair Loss Causes
About 6 weeks ago i went to a hair salon in the local mall, as the hairdresser was trimming my hair with the clippers(no guards installed)he somehow managed to buzz my head right down to the scalp leaving an inch and a half square bald patch, the skin was very red and irritated also.
Being a patient guy i figured i would just wait until it grew back. Now the patch is twice as big as it was origionally and seems to be growing, it is very embarrasing on a day to day basis, what could be causing it to get bigger? and i am i destined to get hair implants or shave my head completely? I never ever had any hair problems prior to this inccident, and i would really feel better if i thought there was hope that it would grow back.
Unless your hair stylist buzzed off the skin and the follicles underneath it, your hair should grow back. Without an actual examination, it is impossible to say what really is going on. You should see a doctor if the problem does not resolve.